Georgia, 2009

Hail and Damaging Winds in Georgia, June 17 to 18, 2009

June 17 to 18, 2009 · NWS CAE · 6 events in 3 counties and zones

Shortwaves moving around a large ridge of high pressure to our west produced a complex of thunderstorms that moved southeast across the Central Savannah River Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Shortwaves moving around a large ridge of high pressure to our west produced a complex of thunderstorms that moved southeast across the Central Savannah River Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 17, 10:41 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 17, 10:41 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 PM EDT WED JUN 17 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE
THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED
LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY
TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR
SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS
WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM.
UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF
DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT
MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW
DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE
E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION
LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND
APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM
TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT
TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO
FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME...
CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE
NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR
CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE
FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY
DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND
SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING
THAT TIME. WILL LEAVE THAT IN FOR NOW.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
WEAK SURFACE TROUGH JUST TO THE WEST OF THE CSRA THIS EVENING.  LOW
LEVEL SOUTHEASTERLY FLOW OVER TAF SITES SHOULD BECOME A LITTLE MORE
VARIABLE OVERNIGHT.  SHORTWAVE IN EASTERN TENNESSEE IS ROTATING OVER
AN UPPER LEVEL RIDGE.  THIS HAS CAUSED SHOWERS AND STORMS IN THE
CENTRAL APPALACHIANS AND IN THE UPSTATE OF SOUTH CAROLINA.  COULD
SEE SOME ADDITIONAL DEVELOPMENT LATER TONIGHT...WITH ISOLATED TO
SCATTERED CONVECTION POSSIBLE OVERNIGHT.  CONFIDENCE AT ANY TAF SITE
NOT HIGH...SO WILL LEAVE MENTION OUT OF TAFS FOR NOW.  DEVELOPMENT
WILL BE MONITORED AND ADDED IF NEEDED.  OVERNIGHT...LOW TO MID LEVEL
STRATUS MAY DEVELOP AROUND 3KFT-4KFT.  CHANCE DOES EXIST FOR ANOTHER
MORNING OF MVFR/IFR CEILINGS TO DEVELOP...AND HAVE HINTED AT THAT
WITH SCATTERED CLOUDS AROUND 800 FT.

EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY EVENING AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 17, 10:17 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1117 PM EDT WED JUN 17 2009

GAZ040-063>065-077-SCZ018-025-026-030-035-190330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
1117 PM EDT WED JUN 17 2009

...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-036>038-041-190330-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1117 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 7:30 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT WED JUN 17 2009

GAZ077-SCZ030-035-180115-
AIKEN-BARNWELL-BURKE-
830 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE
COUNTIES...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT
15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 9:00 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT WED JUN 17 2009

GAZ077-SCZ035-180300-
BARNWELL-BURKE-
1000 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009

GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Greer radar (KGSP), 118 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 17, 11:40 PM EST to June 18, 12:12 AM EST
Where
Lincoln County, 0.83 mi S of Kenna to 2.17 mi SSE of Double Branches
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.838, -82.470

Sheriff Dispatch reported numerous trees down along with several power lines across much of the county. The area hardest hit was the eastern portion of the county along the shoreline of Lake Thurmond.

Hail, Lincoln

When
June 17, 11:48 PM EST to 11:52 PM EST
Where
Lincoln County, 0.69 mi N of Lincolnton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.790, -82.480

Sheriff Dispatch reported nickel size hail in the town of Lincolnton.

Thunderstorm Wind, Columbia

When
June 18, 12:14 AM EST to 12:20 AM EST
Where
Columbia County, 3.1 mi NE of Pollards Corner
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.650, -82.240

Sheriff Dispatch reported a tree down on a power line and a tree across the road along Lake Springs Rd near Clarks Hill Rd.

Thunderstorm Wind, Burke

When
June 18, 1:20 AM EST to 1:24 AM EST
Where
Burke County, 4.03 mi NNE of Greens Cut
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.223, -81.951

Sheriff Dispatch reported a few large limbs down near Hwy. 56 and Hwy. 23.

Thunderstorm Wind, Burke

When
June 18, 1:44 AM EST to 1:48 AM EST
Where
Burke County, 1.06 mi W of Old Sardis
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.967, -81.768

Sheriff Dispatch reported a large tree down along Old Sardis Rd.

Thunderstorm Wind, Lincoln

When
June 18, 4:50 PM EST to 5:10 PM EST
Where
Lincoln County, Lincolnton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.780, -82.480

County paper reported trees down countywide with one falling on a home in Lincolnton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165214, 165213, 165212, 165216, 165218, 187549.